Kansas, 2005

Flooding in Kansas, June 4 to 5, 2005

June 4 to 5, 2005 · NWS TOP · 4 events in 4 counties and zones

Moderate flooding was reported on mainstem rivers due to recent heavy rains upstream. This included the Neosho and Marais Des Cygnes rivers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Moderate flooding was reported on mainstem rivers due to recent heavy rains upstream. This included the Neosho and Marais Des Cygnes rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 2:00 PM CST, 11 hours earlier.

Area forecast discussion, Jun 3, 2:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT FRI JUN 3 2005

.DISCUSSION...

FORECAST CONCERNS REMAIN THUNDERSTORM CHANCES FOR TONIGHT AND
SATURDAY...WITH HEAVY RAINFALL POTENTIAL TONIGHT...AND SEVERE STORMS
POSSIBLE SATURDAY AFTERNOON AND EVENING.

FOR TONIGHT...
HAVE ISSUED FFA FOR ENTIRE CWA DUE TO MORE HEAVY RAINS EXPTD TNGT
AND EARLY SAT. WILL NOT TAKE MUCH RAIN IN SOME AREAS FOR FLDG AS 2-5
INCHES FELL THIS MORNG.  NEXT SHORTWV MVG THRU TX PANHDLE ATTM WITH
GOOD AREA OF PCPN SLN-JLN MVG NEWD WILL CONT TSTMS AND HVY RAIN
ACRS CWA ERLY TNIGHT.  FEATURE LIFTS EAST OF REGN SAT WITH LESSR
CHCS OF PCPN AFTER ABT 15Z. HOWEVER MORE CONVECTION DVLPG WRN OK
SHOULD MOVE NEWD INTO THE REGN LATE TONIGHT WITH CONTD THREAT OF HVY
RAN. LOW TEMPS NOT MUCH DIFFERENT THAN CURRENT TEMPS AS CLDS AND
PCPN HAVE HELD MAXS DOWN TODAY.

SATURDAY/SATURDAY NIGHT...THE LEAD 5H TROUGH WILL LIFT NORTHEAST
ACROSS KS INTO NE EARLY SATURDAY. WE MAY SEE A BREAK IN THE RAIN AND
THUNDERSTORMS LATE SATURDAY MORNING INTO THE EARLY AFTERNOON HOURS.
THE MAIN 5H TROUGH WILL THEN MOVE EAST ACROSS THE CENTRAL PLAINS
LATE SATURDAY CAUSING A PACIFIC COLD FRONT TO MOVE EAST INTO CENTRAL
KS DURING THE LATE AFTERNOON HOURS. SCATTERED THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF THE FRONT. SOME OF THESE STORMS MAY BE
SEVERE GIVEN 0-6KM SHEAR 40+ KNOTS AND CAPES AOA 2000 J/KG. ANY
SUPERCELL THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE LARGE
HAIL...DAMAGING OUTFLOW WINDS AND HEAVY RAINFALL. WE MAY SEE A
SQUALL LINE OR COMPLEX OF STORMS DEVELOP AHEAD OF THE FRONT DURING
THE EVENING HOURS...THIS MAY PROVIDE THE EASTERN COUNTIES OF THE FA
WITH ANOTHER CHANCE FOR HEAVY RAINFALL. AGAIN HIGH TEMPERATURE
SATURDAY WILL DEPEND ON THE AMOUNT OF CLOUD COVER. WE WILL PROBABLY
SEE SOME EARLY AFTERNOON SUNSHINE DUE TO SUBSIDENCE BEHIND THE LEAD
5H TROUGH. I WILL GO HIGH TEMPERATURES IN THE LOWER 80S.

SUNDAY...THE 5H TROUGH AXIS WILL MOVE OVER EASTERN KS THROUGH THE
AFTERNOON HOURS. THE DEEPEST MOISTURE WILL MOVE EAST OF THE AREA BY
SUNDAY AFTERNOON. HOWEVER...RESIDUAL LOW-LEVEL MOISTURE AND STEEP
LAPSE RATES UNDER THE 5H TROUGH AXIS MAY PROVIDE THE FA WITH A
CHANCE FOR ISOLATED THUNDERSTORMS. SURFACE WINDS BEHIND THE PACIFIC
COLD FRONT WILL BE FROM THE WEST-SOUTHWEST ALLOWING AFTERNOON HIGHS
TO WARM INTO THE MID 80S.

MONDAY...A 5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST
AND CAUSE A DOWN STREAM 5H RIDGE TO DEVELOP ACROSS THE CENTRAL AND
SOUTHERN PLAINS. LEE SFC TROUGH WILL ALSO DEEPEN ACROSS THE HIGH
PLAINS. EVEN THOUGH SOUTHERLY LOW-LEVEL FLOW WILL TRANSPORT DEEPER
GULF MOISTURE NORTH ON MONDAY RAIN CHANCES WILL PROBABLY BE LESS
THAN 20 PERCENT DUE TO THE 5H RIDGE OVER HEAD...A STRONG CAP...AND
NO SFC BOUNDARIES OR SFC TROUGH TO PROVIDE LIFT FOR THUNDERSTORMS TO
DEVELOP. HIGH TEMPERATURES WILL WARM INTO THE MID TO UPPER 80S WITH
MAY BE A FEW 90 DEGREE READINGS ACROSS THE SOUTHWEST COUNTIES.

TUESDAY THROUGH FRIDAY...THE EXTENDED RANGE MODELS CONTINUE TO SHOW
A LONGER WAVE-LENGTH 5H TROUGH DEVELOPING OVER THE WESTERN CONUS. A
SHORTER-WAVE LENGTH TROUGH WILL LIFT NORTHEAST ACROSS THE CENTRAL
PLAINS ON WEDNESDAY AND WEDNESDAY NIGHT. I INCREASED POPS TO 30
PERCENT WEDNESDAY AND WEDNESDAY NIGHT SINCE A SFC TROUGH/FRONT MAY
MOVE EAST ACROSS KS WEDNESDAY EVENING. OTHERWISE...EXPECT ONLY A
SLIGHT CHANCE OF THUNDERSTORMS. HIGH TEMPERATURES WILL BE IN THE MID
80S TO NEAR 90 DEGREES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 12
NOON SATURDAY FOR ALL ZONE GROUPS
KSZ08>12-20>24-26-34>40-54>56-58>59.
Hazardous weather outlook, Jun 3, 2:11 PM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-040915-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
311 PM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

OCCASIONAL THUNDERSTORMS WILL PERSIST ACROSS THE AREA OVERNIGHT.
SOME OF THE STORMS WILL DROP HEAVY RAINFALL THAT COULD CAUSE
FLOODING OVER ALREADY SATURATED GROUND. A FLOOD WATCH IS IN EFFECT
THROUGH MIDDAY SATURDAY.  A FEW OF THE STORMS MAY ALSO PRODUCE
STRONG WINDS AND HAIL...BUT THE MAIN THREAT OVERNIGHT WILL BE HEAVY
RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN SATURDAY AFTERNOON
AND SATURDAY NIGHT...SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND HAIL. IN ADDITION...HEAVY RAINS MAY ALSO CAUSE FLOODING.

THUNDERSTORMS ARE THEN POSSIBLE EACH DAY SUNDAY THROUGH THURSDAY...
ALTHOUGH IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 3, 9:46 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     FLOOD            ABILENE                 38.92N 97.21W
06/03/2005                   DICKINSON          KS   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTS SEVERAL COUNTY ROADS FLOODED AND
            BARRICADED.

&&

CAVANAUGH
Local storm report, Jun 4, 12:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
150 AM CDT SAT JUN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     FLOOD            GARNETT                 38.28N 95.24W
06/04/2005                   ANDERSON           KS   TRAINED SPOTTER

            MULTIPLE ROADS IN GARNETT ARE CLOSED.

&&

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Lyon

When
June 4, 1:00 AM CST to June 5, 7:00 AM CST
Where
Lyon forecast zone
Property damage
$300,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Flood, Osage

When
June 4, 1:00 AM CST to June 5, 7:00 AM CST
Where
Osage forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.000, -100.650

Flood, Franklin

When
June 4, 1:00 AM CST to June 5, 7:00 AM CST
Where
Franklin forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Flood, Coffey

When
June 4, 1:00 AM CST to June 5, 7:00 AM CST
Where
Coffey forecast zone
Property damage
$200,000
Reported by
OFFICIAL NWS OBS.
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460463, 5460464, 5460538, 5460539.